Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protein in urine
Oct 28, 2012

I just had blood labs and a 24 hour urine test done and it's come back with results that I don't understand. IgG: 3680mg/dl; albumin: 3.0g/dl; total protein: 8.8g/dl; urine total protein: 144.0 mg/tv. It shows on the paperwork from the lab that my protein levels are high. What does all of this mean? I have HIV and Hep C.

Response from Dr. Wohl

Protein in the urine is a sign that the kidney is not functioning perfectly. Protein is valuable and hard won (well used to be when our fore bearers had to chase and slay large game). Therefore, our bodies covert protein and try not to waste it. When protein spills into the urine it means the kidneys when filtering the blood of waste allowed protein to slip through.

In people with HIV, protein in the urine may be due to HIV itself (especially in African-Americans), but could also be a result of other common diseased including hypertension and diabetes. Tenofovir a drug used to treat HIV may also contribute to protein in the urine.

If the protein level in the urine is low, usually there is little to be done. Many kidney doctors would recommend use of a blood pressure medication in a class of drugs called ACE inhibitors that can work to protect the kidneys when there is this kind of damage. Use of non-steroidal anti-inflammatory medications (like Motrin, Advil, aspirin but not Tylenol) should be limited.

So, speak with your doctor about the implications of the protein found and whether there is anything he or she recommends you do as far as therapy.

DW



Previous
Looking Back.
Next
duda sobre mis cd4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement